The patient, 89 years old, was admitted because of a stroke. No family brought her to the care facility. Age seems to contribute to the stroke. Patient has also diabetes. The blood sugar after conducting tests was at 5.1, which is stable. Based on the patient’s medical history, the patient has experienced hypertension, TIA, CHF and Atrial fibrillation. Monitoring for the patients ECG was done every 48 hours. The weight of the patient was done weekly, and in case, it increased, the doctor was to be notified. Body assessment was done. She indicated signs of depression. There was weakness in the legs and hands, and she could not be able to walk. Bowel movement was a good and eating was not a problem. Since the patient could walk, I assisted provided her with a bed bath and ensured that she was clean. Further, due to the lack of presence of any family members or friends, I provided emotional support to the patient.
The patient being MRSA positive requires the doctor or nurse to use contact precautions. The patient also indicates that the presence of TIA may be a contributing factor to the stroke. Stroke caused by the patient’s intake of cholesterol pills. The patient’s blood work is done on a daily basis. The cholesterol levels of the patients are not provided. Patient’s medication includes Pantroprazole 40mg administered daily, clopidogrel 75 mg administered daily by mouth, citalopam 20 mg administered orally and Bisoprolol 5mg daily and digoxin 0.625 mg daily.
Pathophysiology behind the patient’s stroke and TIA
Stroke mainly occurs due to embolism caused by atherosclerosis (Chang, Daly & Elliott, 2006). The risk factors that cause the patient’s stroke include the presence of diabetes, hypertension, congestive heart failure and the history of transient ischemic attack. The TIA lasts between minutes and 24 hours without any permanent damage. The patient’s heart disease and atrial fibrillation increase the occurrence of embolism. During atherosclerosis, fatty areas develop on the intimal surface of the arteries (Chang, Daly & Elliott, 2006). As time passes, atheroma develops at localized sites such as at the sites where the arteries branch. This obstruction of the arteries produces ischemia and blood vessels and brain tissue become fragile and injured.
The Pantoprazole, a pharmacotherapeutic drug, taken daily by the patient is used to treat stomach acidity (Aschenbrenner and Venable, 2009). Side effects caused by pantaprazole include nausea, diarrhea, constipation, dizziness, muscle pain, vomiting, and abnormal heartbeat. Dosage of the pantaprazole should be reduced to about 20 mg to reduce any changes in the heartbeat, which is contributing to the patient’s Atrial fibrillation condition. Citalopram drug is an antidepressant drug. It is used to treat the patient’s depression. Side effects include vomiting, excessive sweating, nausea, dry mouth, headaches and sleep deprivation. The dosage of citalopram should be increased gradually up to 40 mg because the patient showed signs of depression during assessment. Ramipril, an angiotensin converting enzyme inhibitor, medication is used to treat diabetes and prevent incidences of stoke (Aschenbrenner and Venable, 2009). Clopidogrel is a pharmacotherapeutic drug that is used to reduce the event of a possible stroke to the patient. Side effects include gastrointestinal distress, abdominal pain, and indigestion. Clopidogrel should be supplemented together with aspirin to increase its effectiveness in preventing a stroke and a possible heart failure. The Bisoprolol is classified as a beta-adrenergic blocker. It is administered to a patient to treat any heart pain, congestive heart failure (CHF) and high blood pressure. Some of the side effects of this drug include fatigue, depression, dizziness, headache, abdominal cramps, diarrhea, slow heart rate, numbness, and a sore throat. Digoxin is a pharmacotherapeutic drug used in the treatment of congestive heart failure and Atrial fibrillation (Aschenbrenner and Venable, 2009). Side effects include nausea and diarrhea. The dosage should be reduced and an alternative means such as using another atrioventricular drug.
Nursing Intervention for TIA
Assessment of the patient’s knowledge of the TIA, therapies associated with TIA and risk factors for stroke. The rationale is that patient needs to understand the cause of the TIA and the importance of risk factor management to avoid a stroke. Secondly, another nursing intervention is to provide reassurance to the patient to reduce anxiety in cases of acute respiratory distress. The rationale here is that anxiety can increase respiratory rate. Observation of anxiety provides a coping stress tolerance pattern (Gordon, 2010).
I should have ensured provision of supplemental oxygen to the patient. More precaution needed to be done because of the patient’s MRSA condition. Additionally, nursing as field showed me that most conditions affecting a patient are related. The use of a certain drug may promote a certain ailment in the patient. Proper precautions need to be made when assessing and reviewing the patient’s medical history. Details such as the patient’s age are vital when assessing the effects of certain drugs such as digoxin, which is effective especially for the elderly with a weak heart muscles. Further, possible side effects from the use of the drugs give an indication that the dosage needs to be changed. Depression experienced by the patient is an example of such a scenario.
Reflecting on my practice, I think I provided my patient with the expected level of safe and appropriate care. Some of the areas that I could have tackled include asking the patient more about her family and any other condition that she may be experiencing. Additionally, I should have prepared the patient on what to anticipate during the muscle biopsy. The use of nursing diagnosis is vital in ensuring a detailed nursing documentation (Gordon, 1994).
Ackley, B., & Ladwig, G. (2010). Nursing Diagnosis Handbook - E-Book: An Evidence-Based
Guide to Planning Care. St. Louis: Elsevier Health Sciences. (Original work published 9)
Aschenbrenner, D. S., & Venable, S. J. (2009). Drug therapy in nursing (3rd Ed.). Philadelphia:
Wolters Kluwer Health/Lippincott Williams & Wilkins.
Chang, E., Daly, J., & Elliott, D. (2006). Pathophysiology applied to nursing practice. Sydney:
Gordon, M. (2010). Manual of nursing diagnosis: including all diagnostic categories approved
Gordon, M. (1994). Nursing diagnosis: Process and application (3 Ed.). St. Louis: Mosby